Virginia, 2017Flooding in Virginia, April 22 to 23, 2017
April 22 to 23, 2017 · NWS MRX · 3 events in 3 counties and zones
A 500 MB trough of low pressure moved into the central plains on the 20th and 21st, and was associated with a surface front moving southeastward from the Ohio Valley into eastern Kentucky and middle Tennessee. This placed the upper Tennessee Valley in a warm and humid air mass, which aided in the generation of heavy rainfall and some severe storms on those days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 500 MB trough of low pressure moved into the central plains on the 20th and 21st, and was associated with a surface front moving southeastward from the Ohio Valley into eastern Kentucky and middle Tennessee. This placed the upper Tennessee Valley in a warm and humid air mass, which aided in the generation of heavy rainfall and some severe storms on those days. The 500 MB trough then deepened into a closed low, while low pressure formed along the surface front and tracked from southern Arkansas on the 22nd to northern Georgia on the 23rd, by which time a surface trough extended from Chattanooga to southwestern Virginia. Upper level divergence on the northeast side of the closed low and these surface boundaries contributed to additional heavy rains on the 22nd and 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 8:57 AM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 22, 8:57 AM EST, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
957 AM EDT Sat Apr 22 2017
.DISCUSSION...
Broad area of showers and weak thunderstorms continue to march
into the Cumberland Plateau and eventually into portions of the
central and southern Valley. This activity should continue to wane
over the next few hours as the associated 850 mb LLJ weakens as
it lifts north into KY between 15-18z. Still, with a stationary
boundary in place over the northern half of the area and a deep
warm cloud layer, the potential for localized flooding/flash
flooding is possible along the northern Cumberland Plateau and
Mtns area of SE KY/SW VA through 17-18z.
As this activity fades by early afternoon, some partial clearing
may allow the boundary layer to once again destabilize --
particularly across areas along and south of I-40. As a result,
some strong to marginally severe thunderstorms will be possible
late this afternoon and evening, with the best window being
21-01z. Uncertainty exists with just how unstable the environment
can get, but with better shear profiles, and progged MLCAPE values
between 500-1500 j/kg, some organized convection with damaging
winds and marginally severe hail is possible. Folks with outdoor
plans this afternoon should pay close attention to the weather
given the potential for lightning and locally heavy rainfall with
this activity as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 81 57 64 52 / 90 90 80 30
Knoxville McGhee Tyson Airport, TN 77 56 60 50 / 80 90 90 40
Oak Ridge, TN 75 56 61 51 / 90 90 80 40
Tri Cities Airport, TN 74 53 58 48 / 90 90 100 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from 2 PM EDT this afternoon through Sunday
afternoon for Cherokee-Clay.
TN...Flash Flood Watch from 2 PM EDT /1 PM CDT/ this afternoon
through Sunday afternoon for Anderson-Bledsoe-Blount Smoky
Mountains-Bradley-Campbell-Claiborne-Cocke Smoky Mountains-
East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-NW
Blount-North Sevier-Northwest Carter-Northwest Cocke-
Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
VA...Flash Flood Watch from 2 PM EDT this afternoon through Sunday
afternoon for Lee-Russell-Scott-Washington-Wise.
&&
AMPHazardous weather outlook, Apr 22, 9:21 AM EST, 2 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
1021 AM EDT Sat Apr 22 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231430-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
1021 AM EDT Sat Apr 22 2017 /921 AM CDT Sat Apr 22 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
...Strong to Possibly Severe Storms are expected this Afternoon
and Evening...
...Flash flood Watch is in effect beginning by mid-afternoon
Today and continuing through Sunday Afternoon...
A cold front will across the region Today producing scattered to
numerous showers and thunderstorms. Some of these storms could be
strong to possibly severe from the mid-afternoon through the
evening. The main concern being hail up to quarter size, damaging
downburst winds up to 60 mph, heavy rainfall and lightning.
The heavy rains may cause localized flash flooding, especially
along and near a stalled out boundary stretched along the
northern Plateau and Cumberland Mountains near the
Tennessee/Virginia border.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
...Locally Heavy Rainfall and Flash Flooding are possible
through Sunday...
A storm system will move across the Tennessee Valley and southern
Appalachians Saturday night and Sunday. Widespread showers and
embedded thunderstorms are expected with locally heavy rainfall
expected.
One to three inches of rainfall will be common across much of the
area through Sunday with localized amounts in excess of 4 inches
possible.
The persistent rainfall will saturate the ground across much of
the area. The additional heavy rains could lead to flooding of
roadways, poor drainage areas, low lying areas and small rivers
and streams across the region. Mud slides are possible, especially
across the burn scar areas of Sevier County, Tennessee.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Apr 22, 10:09 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
1109 AM EDT SAT APR 22 2017
VAZ006-008-221600-
Washington VA-Russell VA-
1109 AM EDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND CENTRAL WASHINGTON
COUNTIES UNTIL NOON EDT...
At 1108 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving northeast at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Lebanon, Cleveland Va, Glade Spring, Honaker, St. Paul, Lindell, Dye,
Castlewood, Holston, Hansonville, Rosedale and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3693 8184
3681 8172 3670 8217 3688 8237 3689 8236
3689 8232 3691 8232 3691 8230 3695 8232
3700 8228 3699 8226 3704 8217 3705 8204
3707 8202 3712 8201 3714 8190
TIME...MOT...LOC 1508Z 244DEG 21KT 3687 8215
amp.23Special weather statement, Apr 22, 11:29 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
1229 PM EDT SAT APR 22 2017
TNZ018-047-221700-
Southeast Carter TN-Johnson TN-
1229 PM EDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARTER AND SOUTHERN
JOHNSON COUNTIES UNTIL 100 PM EDT...
At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Peoria, or near Beech Mountain, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Trade and Elk Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3634 8177 3636 8179 3634 8184 3630 8191
3621 8197 3621 8202 3633 8204 3639 8173
3638 8173 3635 8172 3634 8171
TIME...MOT...LOC 1628Z 258DEG 31KT 3629 8195
AMP.23Flood, Wise
- When
- April 22, 11:45 AM EST to 1:15 PM EST
- Where
- Wise County, 1 mi N of Banner to 1 mi WSW of Banner
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.965, -82.430
Creek was out of its banks and water covered the road in the Banner community.
Flood, Russell
- When
- April 23, 10:00 AM EST to 12:00 PM EST
- Where
- Russell County, 1 mi W of Castlewood to 2 mi NNE of Castlewood
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.880, -82.318
Numerous road closures in the Castlewood area.
Flood, Scott
- When
- April 23, 10:00 AM EST to 12:00 PM EST
- Where
- Scott County, 2 mi N of Gate City to 3 mi ENE of Gate City
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.659, -82.580
Flooding caused numerous road closures in the Gate City area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 22, 2017$500,000 · EF1 · 6 events
- Flash Flood and Flooding in Virginia, April 22 to 28, 2017$587,000 · 16 events
- Flash Flood and Hail in Mississippi, April 22, 2017$294,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in Tennessee, April 22 to 23, 20171 injured · $78,000 · 1.75 in hail · 31 events
- Tornadoes and Hail in Alabama, April 22, 2017EF1 · 14 events
- Hail and Damaging Winds in Tennessee, April 22, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Virginia, April 22, 2017$9,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Tennessee, April 22 to 23, 2017$7,000 · 7 events
- Hail and Damaging Winds in Virginia, April 22, 2017$8,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, April 22, 20171.75 in hail · 6 events
- Hail and Damaging Winds in North Carolina, April 22, 2017$9,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, April 22, 201750 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693314, 693315, 693316.